Antiplatelet treatment in septic shock with severe bleeding and thrombocytopenia

M. L. Farina, M. Langer, M. B. Donati, G. Gaetano

Research output: Contribution to journalArticle

Abstract

The authors have seen a patient with septic shock candidosis of the biliary ducts, severe hemorrhagic syndrome and marked thrombocytopenia, who was successfully treated with antiplatelet drugs, associated with replacement therapy and an antifibrinolytic agent. The patient was a 42-yr-old woman who had undergone cholecystectomy two years previously and had since suffered repeated episodes of abdominal pain with hyperpyrexia and jaundice. During one of the episodes, the patient was admitted to the surgical department. A few hours later, shock and anuria occurred; the next day, despite massive fluid replacement, she was still in severe shock. At laparotomy, a stone occluding the choledochus was removed and Kehr drainage placed; neither hepato-splenomegaly nor other alterations of the abdominal organs was observed; profuse bleeding occurred during surgery. The patient was bleeding profusely from the surgical wound, the peritoneal drainage, the gastric cannula and the site of catheterization of the subclavian vein. Laboratory data obtained shortly thereafter showed severe thrombocytopenia but no gross laboratory abnormalities of the clotting and fibrinolytic systems. These data suggested there might be in vivo platelet consumption; treatment with dipyridamole, 25 mg every 6 hours, and lysine acetylsalicylate-L-ASA-, 450 mg every 12 hours i.v. was therefore associated with replacement therapy (red blood cells, fresh frozen plasma and platelet concentrates). Within 10 hours the shock subsided and diuresis started. On the second postoperative day, due to persistent severe thrombocytopenia and hemorrhagic syndrome, without signs of activated coagulation, treatment with E-aminocaproic acid-E-ACA-, 4 g every six hours i.v., was also instituted. From the third postoperative day, hemorrhage progressively decreased. Platelet transfusions were no longer administered after the fifth day, when the platelet count began to rise. Treatment with E-aminocaproic acid was stopped on the sixth day. Ten days after laparotomy, the patient was transferred to the wards; her general condition had markedly improved, no further bleeding had been reported and the platelet count had gradually reached the normal range. Oral antiaggregating treatment with dipyridamole alone, 420 mg per day, was prescribed.(Szirmai - Stuttgart)

Original languageEnglish
Pages (from-to)581-583
Number of pages3
JournalThrombosis and Haemostasis
Volume38
Issue number2
Publication statusPublished - 1977

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'Antiplatelet treatment in septic shock with severe bleeding and thrombocytopenia'. Together they form a unique fingerprint.

  • Cite this